Pennsylvania, 2005

Flash Flood in Pennsylvania, March 29, 2005

March 29, 2005 · NWS BGM · 1 event in 1 county or zone

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches. A few locations received more than 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches. A few locations received more than 3 inches. In addition, snowmelt was causing high stream flows before the rain started late on the 27th. Many roads were closed due to flash flooding. Towns with roads closed included Tunkhannock, Meshoppen, and Nicholson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 28, 10:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 28, 10:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 PM EST MON MAR 28 2005

.SHORT TERM (OVERNIGHT - WEDNESDAY)...
UPDATE FOR OVERNIGHT...MOIST CONVEYOR BELTS CONTINUE TO SET UP THE
DEFORMATION ZONE OVER NE PA AND SERN NY. EXPECT TO SEE ANOTHER
COUPLE ROUNDS OF +RA IN THE POCONOS AND SRN CATSKILLS WHERE AN
ADDITIONAL 1-1.5 INCHES OF RAIN WILL FALL AS THE UPPER LOW SYSTEM
APCHS. SIG FLOODING PROBLEMS LIKELY. MDLS SHOW LOW TO BEGIN FILLING
VERY LATE TONIGHT WITH DEFORMATION STRETCHING OUT AND RAIN
DIMINISHING TWD DAYBREAK. PREV PRECIP FCST TRENDS ON TARGET. DID
MAKE SOME SUBTLE ADJUSTMENTS TO CURRENT TEMPS AND OVERNIGHT MINS. A
LITTLE COLDER READINGS HAVE ALREADY WORKED IN...ESPLY NORTH AND
WEST...SO EXPECT TO SEE MORE READINGS IN THE MID 30S AND HAVE
ADJUSTED GRIDS/ZFP ACCORDINGLY. -BREWSTER

TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON.  WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.

TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.

WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS.  EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END.  -CEMPA

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD.  -JVA

&&

.AVIATION(29/00Z - 30/00Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE MOST AREAS THRU
10Z. SHADOW EFFECT AT AVP WILL TEND TO KEEP PREVAILING CIG AT MVFR
WITH OCNL DIP TO IFR DUE TO +RA. IMPROVING CONDITS TO MVFR-VFR AFT
18Z AS NWLY FLOW DRAWS DRIER AIR ACRS REGION IN WAKE OF DEPARTING
LOW. -BREWSTER

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH 5 PM TUES NYZ056-057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.

&&
Hazardous weather outlook, Mar 28, 3:46 AM EST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EST MON MAR 28 2005

NYZ046-057-062-PAZ040-048-072-290845-
DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE
BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN
UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32
DEGREES ENDING THE FREEZING RAIN THREAT.

RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-290845-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

In the hours before

Local storm report, Mar 28, 8:30 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
03/27/2005                   TIOGA NY                EMERGENCY MNGR

            ROUTE 96 CLOSED DUE TO FLOODING OF THE OWEGO CREEK.

0720 PM     FLASH FLOOD      TIOGA CENTER            42.03N 76.26W
03/27/2005                   TIOGA NY                EMERGENCY MNGR

            HALSEY VALLEY ROAD CLOSED DUE TO FLOODING.

0720 PM     FLASH FLOOD      BERKSHIRE               42.28N 76.17W
03/27/2005                   TIOGA NY                EMERGENCY MNGR

            PARSONS HOLLOW ROAD CLOSED DUE TO FLOODING.

NICOSIA

The radar

The Binghamton radar (KBGM), 76 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
March 29, 1:00 AM EST to 3:30 AM EST
Where
Wyoming County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -75.983

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444073.